September, '00 | Briefing | Mail | Don't Say This | Articles | Other Places | Archives | Send Mail | Ed Dewke | Legal Stuff | Order | Search | PsorHeads
Erythrodermic Multiform P, or EM, is also "Extra Misery"
from Rose in Burlington

Hello Ed: My name is Rose, and I'm in Burlington, VT. I was cruising web sites about psoriasis and what a relief it was to come across yours!

I'm at work so I'll keep my comment quick. Like you, I too have general, pustular and whatever-kind-of-P you can think up. I got the Generalized pustular one — with bouts of, erythrodermic multiform (EM, or "Extra Misery," for short).

My case came up like gang busters about a year ago, and I have been going through hell ever since. When they figured out cyclosporine did not work for me, they put me on huge doses of prednisone just so I wouldn't jump off a cliff, and I was still getting EM. Then they stuck me on methotrexate (MTX), which finally stopped the EM. So, I was on prednisone, cyclosporine, and MTX concurrently. They have since tapered off the prednisone (happily!), and I'm finishing my long taper off of cyclosporine, leaving me with just MTX. But all this tapering off has left me with HUGE amounts of plaque all over my body.... Sigh ... scratch ... flake....

I saw a note in your archives about the link with allergies, particularly with food allergies (it was the woman allergic to Pepsi). I was intrigued by your comment where you said the "volumes of silence I get back from the medical community is probably it's own message; i.e., they just don't know." I went to a Naturopath and took "their version of a Food Allergy test." My own experience, after 10 days on this GRUELING diet, is that my inverse psoriasis has completely cleared but I'm still getting new bouts of plaque. And it hurts.

The point: have you continued on your path pursuing the food allergy route? Just curious (or maybe I should buy your book?) Thanks, -Rose

PS: I love the FlakeHQ web site — particularly the part where you say "These conditions don't seem to excuse me from having to pay the rent." Love it!

*****

Ed’s Response: It is when we consider cases like yours that our fears about the side effects of systemic P medicines are dwarfed into insignificance. Erythrodermic P, for those who may not be familiar with the term, is "full body" psoriasis. It’s considered rare and dangerous. Most people who have P this bad will be prescribed one or more of the systemics because too much skin is affected for potent topicals to be practical. (I’ve also heard from EP sufferers who undertook very intensive light therapy regimens with varying degrees of success.)

Unfortunately, I remain in the dark about any possible relationships between food allergies (or allergies in general) and P. But some new information has been offered. At PsorHeads (link in nav bar at top of page), Dave W. writes compellingly about the differences between allergies and P. This post is in the "Science of Psoriasis and Psoriatic Arthritis" forum, under the thread titled "Carbonized Triplicate Paper a Trigger?" Dave’s post is dated 4/27/00.

Also, some excellent general information about diet and P is to be had in the National Psoriasis Foundation booklet titled Your Diet & Psoriasis: Does nutrition play a role? I quote:

The major problem in discussing the role of diet is that there are so many factors involved. People with psoriasis are individuals — with different backgrounds, habits and medical histories — who respond to substances differently at different times. Moreover, people with psoriasis can have remissions that have nothing to do with changes in diets or treatments. These variables make it difficult to evaluate whether any specific dietary change is responsible for clearing or worsening psoriasis lesions. The addition or elimination of one substance from the diet can be the remedy for one person and the culprit for another.

This booklet goes on to discuss a number of the diets that have received positive (though anecdotal) accolades from flakers.

I hope you find your condition stabilizing or improving once you settle into the MTX regimen. Please do keep us apprized, Rose. -Ed

This Month's Mail | Archives

www.flakehq.com